Alert archive / California / Gale Watches in 2017
Gale Watch 23, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Aug 30, 2017, 2:48 AM PDT. It took effect at Aug 31, 2017, 3:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 30, 2017, 2:48 AM PDT (09:48 UTC)
- In effect from
- Aug 31, 2017, 3:00 PM PDT
- Expired
- Aug 30, 2017, 2:22 PM PDT
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
800 WHUS76 KEKA 300948 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 248 AM PDT WED AUG 30 2017 PZZ470-301800- /O.EXT.KEKA.SC.Y.0090.170831T0600Z-170831T2200Z/ /O.NEW.KEKA.GL.A.0023.170831T2200Z-170902T0000Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 248 AM PDT WED AUG 30 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 3 PM PDT THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WATCH, WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON. * WINDS...N 15 TO 25 KT WITH GUSTS TO 35 KT THURSDAY NIGHT AND FRIDAY. * WAVES/SEAS...NW 6 TO 10 FT AT 6 TO 10 SECONDS BUILDING TO 8 TO 12 FEET THURSDAY NIGHT. STEEPEST WAVES FARTHER OFFSHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ475-301800- /O.CON.KEKA.SC.Y.0090.000000T0000Z-170902T0000Z/ CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 248 AM PDT WED AUG 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT FRIDAY... * WINDS...N 15 TO 25 KT WITH OCCASIONAL GUSTS TO 35 KT. * WAVES/SEAS...NW 6 TO 9 FT AT 6 TO 9 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
201 WHUS76 KEKA 301524 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 824 AM PDT WED AUG 30 2017 PZZ470-302330- /O.CON.KEKA.SC.Y.0090.170831T0600Z-170831T2200Z/ /O.CON.KEKA.GL.A.0023.170831T2200Z-170902T0000Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 824 AM PDT WED AUG 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 3 PM PDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... * WINDS...N 15 TO 25 KT WITH GUSTS TO 35 KT THURSDAY NIGHT AND FRIDAY. * WAVES/SEAS...NW 6 TO 10 FT AT 6 TO 10 SECONDS BUILDING TO 8 TO 12 FEET THURSDAY NIGHT. STEEPEST WAVES FARTHER OFFSHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ475-302330- /O.CON.KEKA.SC.Y.0090.000000T0000Z-170902T0000Z/ CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 824 AM PDT WED AUG 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT FRIDAY... * WINDS...N 15 TO 25 KT WITH OCCASIONAL GUSTS TO 35 KT. * WAVES/SEAS...NW 6 TO 9 FT AT 6 TO 9 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
470 WHUS76 KEKA 302122 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 222 PM PDT WED AUG 30 2017 PZZ470-310530- /O.CON.KEKA.SC.Y.0090.170831T0600Z-170831T2200Z/ /O.UPG.KEKA.GL.A.0023.170831T2200Z-170902T0000Z/ /O.NEW.KEKA.GL.W.0043.170831T2200Z-170901T1600Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 222 PM PDT WED AUG 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 3 PM PDT THURSDAY... ...GALE WARNING IN EFFECT FROM 3 PM THURSDAY TO 9 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 3 PM THURSDAY TO 9 AM PDT FRIDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...N 15 TO 25 KT WITH GUSTS TO 35 KT THURSDAY NIGHT AND FRIDAY. * WAVES/SEAS...NW 6 TO 10 FT AT 6 TO 10 SECONDS BUILDING TO 8 TO 12 FEET THURSDAY NIGHT. STEEPEST WAVES FARTHER OFFSHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ455-310530- /O.EXB.KEKA.SC.Y.0090.170831T0400Z-170831T2200Z/ CAPE MENDOCINO TO PT ARENA OUT 10 NM- 222 PM PDT WED AUG 30 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM PDT THURSDAY. * WINDS...N 10 TO 20 KT WITH GUSTS TO 30 KT FROM THIS EVENING THROUGH THURSDAY AFTERNOON. * WAVES/SEAS...NW 5 TO 8 FT AT 6 TO 8 SECONDS. STEEPEST WAVES NEAR POINT ARENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ475-310530- /O.CON.KEKA.SC.Y.0090.000000T0000Z-170902T0000Z/ CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 222 PM PDT WED AUG 30 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT FRIDAY... * WINDS...N 15 TO 25 KT WITH OCCASIONAL GUSTS TO 35 KT. * WAVES/SEAS...NW 6 TO 9 FT AT 6 TO 9 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Aug 29, 3:24 PM PDT, 11 hours 24 minutes earlier.
Area forecast discussion, Aug 29, 3:24 PM PDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
324 PM PDT Tue Aug 29 2017
.SYNOPSIS...Across the interior, the slightly milder temperatures
will be short-lived as hot weather returns by Thursday and
persists through at least early next week. Low clouds and fog will
remain along much of the coast into Wednesday, but conditions
will improve by late week with above normal temperatures.
&&
.DISCUSSION...The partial breakdown of the upper high pressure
ridge over the area has led to a slight "cool-down" over the
interior this afternoon along with a resurgence of coastal clouds.
This morning, low clouds blanketed most of the coastal waters and
adjacent coastal plain, but clouds have been eroding this
afternoon over land as well as down-wind from Cape Mendocino,
Patricks Point, and Point Arena. The ACV profiler, along with
earlier inland cloud penetration and pilot reports, are
indicating the marine layer is about 1500 feet deep. Expect
coastal clouds to thicken again this evening and spread inland
over the coastal plain and adjacent river valleys. These clouds
will once again erode from the land side on Wednesday as well as
downwind from coastal terrain.
The next weather change will be the rebuilding of the Pacific
portion of the high pressure ridge. This feature will become the
dominant portion of the high through the end of the week with
500 mb heights rising to near 597 dam over N CA and S OR. This
will lead to temperatures over the interior climbing to near
record levels once again by late in the week and through the
weekend. Will leave the previously issued Excessive Heat Watch in
effect. Expect this to be upgraded to either an Excessive Heat
Warning or Heat Advisory tonight or tomorrow.
Temperatures along the coast will climb as well. Low-level wind
flow will become more offshore as we get into Thursday and Friday,
and downslope warming may send afternoon highs above forecast
guidance. Have bumped Thursday's highs up several degrees due to
this fact, but uncertainty is high since Thursday will be a
transition day. Would not be surprised to see some coastal sites
reach 80 degrees late in the week.
This high pressure over the SW US will gradually shift E, with
upper flow becoming more SE across the area. This will eventually
tap into monsoonal moisture and bring the threat for thunderstorms
by early next week. For now, have only mentioned isolated
thunderstorms, but chances may further increase just beyond this
forecast package. See fire weather section below for more info.
/SEC
&&
.AVIATION...The marine layer clouds returned to the North Coast in
the last 24 hours and have become well entrenched with Cigs/Vis
mostly in IFR-LIFR. According to local pilot reports (PIREPS) mid-
morning cloud depth extended, on the average, from 400 to 2000
feet. By 1 PM there were pockets of cloud erosion. The 1:37 PM Vis
Sat Picture showed cloud erosion north and near ACV. Cloud bases
had lifted to MVFR. Models are being fairly persistent in keeping
stratus edged along the coastal areas and stretching into coastal
river valleys this evening/overnight/morning. VFR conditions will
continue across the interior forecast zones. /TA
&&
.MARINE...North winds will continue to increase for the next few
days as pressure gradient tightens off the coast of NW California.
For this evening, we will have small craft level north winds for the
southern outside waters, with gusts around 25 to 30 kt. By Thursday
morning, the strong north winds will spread into northern outside
waters. Do expect potential gale force wind gusts to develop in
parts of the northern outside water Thursday night. Right now, will
have a small craft advisory for the northern outside waters. If
conditions worsen, then it may need to be upgraded. With the
increasing north winds, there will be also a brief period from
Thursday night into Friday with very steep wave heights.
The winds and seas will subside for the weekend as the pressure
gradient over the area weakens. Changes to the previous forecast
package were minor. Utilized NAM, Hi-res ARW and NMM as the models
of choice. /RCL
&&
.FIRE WEATHER...As mentioned above, winds are expected to become
more offshore as we get into Thursday and Friday. In addition, hot
and dry air will lead to poor relative humidity recoveries over
the interior. The combination of marginal wind speeds over higher
terrain and dry conditions will likely lead to deteriorating fire
weather conditions, particularly over the N interior zones. This
means fuels will continue to dry through the weekend before
monsoonal moisture and the threat for thunderstorms enter the area
next week. Fire weather concerns should continue to monitor
forecast updates for possible watches. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Watch from Thursday afternoon through Monday
evening for CAZ102-104>108-110>113.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 5 PM Friday for PZZ475.
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Aug 29, 4:01 AM PDT, 22 hours 47 minutes before
Hazardous Weather Outlook...corrected formatting National Weather Service Eureka CA 401 AM PDT Tue Aug 29 2017 CAZ101-103-109-301115- Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 401 AM PDT Tue Aug 29 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-106-108-110>113-301115- Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 401 AM PDT Tue Aug 29 2017 ...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH MONDAY EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Above normal temperatures are expected today, with afternoon highs reaching into the upper 90s and low 100s. This will result in a low to moderate risk of heat-related illnesses. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A prolonged period of excessive heat is expected Thursday through at least Monday, with the hottest temperatures likely Friday and Saturday when some interior valley locations may exceed 110 degrees. A moderate to high risk of heat related illnesses will exist during this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-107-301115- Del Norte Interior-Northern Humboldt Interior-Northern Trinity- 401 AM PDT Tue Aug 29 2017 ...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH MONDAY EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Above normal temperatures are expected today, with afternoon highs reaching into the upper 90s and low 100s. This will result in a low to moderate risk of heat-related illnesses. Periodic episodes of smoke from nearby wildfires will continue to impact parts of the region, particularly in the Klamath and Trinity River valleys. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A prolonged period of excessive heat is expected Thursday through at least Monday, with the hottest temperatures likely Friday and Saturday when some interior valley locations may exceed 110 degrees. A moderate to high risk of heat related illnesses will exist during this time period. Periodic episodes of smoke from nearby wildfires will continue to impact parts of the region, particularly in the Klamath and Trinity River valleys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:21 AM PDT | Fire Weather Watch | EKA | 12 hr | |
| Aug 30, 2:22 PM PDT | Gale Warning | EKA | 37 hr | |
| Aug 30, 2:35 PM PDT | Excessive Heat Warning | EKA | Del Norte, Humboldt, Mendocino, Trinity | 4 days |
| Aug 30, 3:15 PM PDT | Fire Weather Watch | EKA | 12 hr | |
| Aug 30, 3:15 PM PDT | Red Flag Warning | EKA | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.